- Condition associated with skeletal muscle contractions, hyperthermia, hyperreflexia, diarrhea, mydriasis, agitation, myoclonus & coma.
- Due to excessive serotonin in synapse.
1. Due to 5HT metabolism inhibition:
- Seen with MAO inhibitor.
2. Due to 5HT release inhibition:
3. Due to serotonin reuptake inhibition:
- SSRI’s (High-risk factor):
- Co-administration of SSRIs with MAO inhibitors.
- SSRIs should be started at least 14 days after MAO inhibitor discontinuation.
- To allow sufficient time for MAO regeneration.
- Amphetamines, cocaine, MDMA, pethidine.
4. Due to serotonin receptor agonists
5. Due to non-specific increase in 5HT activity:
- Electroconvulsive therapy.
Treatment for serotonin syndrome:
- Cyproheptadine or chlorpromazine
- The main high-risk factor involved in causing serotonin syndrome is co-administration of SSRIs with MAO inhibitors.
- To prevent the risk of serotonin syndrome, SSRIs should be started at least 14 days after MAO inhibitor discontinuation.
- Mechanisms by which serotonin syndrome is precipitated include 5HT metabolism inhibition, 5HT release inhibition, serotonin reuptake inhibition, serotonin receptor agonists, non-specific increase in 5HT activity & also drug-induced serotonin syndrome.
- Cyproheptadine or chlorpromazine is used for treating serotonin syndrome.